Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 56, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 16, 2015, 8:00 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 16, 2015, 8:00 PM HST (06:00 UTC)
- Expired
- Oct 16, 2015, 11:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 93 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 6.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
125
WGHW50 PHFO 170600
FFWHFO
HIC009-170900-
/O.NEW.PHFO.FF.W.0056.151017T0600Z-151017T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
800 PM HST FRI OCT 16 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 1100 PM HST
* AT 755 PM HST...RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY
RAIN OVER THE WEST MAUI MOUNTAINS AND THE WINDWARD MAUI COASTLINE.
THE AREA OF HEAVY RAINFALL IS NEARLY STATIONARY. RADAR WAS
SHOWING RAIN FALLING AT UP TO 2 TO 3 INCHES PER HOUR. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
LAHAINA...PUKALANI...HALIIMAILE...PAUWELA...WAIKAPU...
WAILUKU AND HAIKU-PAUWELA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1100 PM HST IF HEAVY RAIN
PERSISTS.
THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED ADVISORY THAT
WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF MAUI IN MAUI COUNTY.
LAT...LON 2065 15607 2076 15624 2086 15646 2081 15661
2084 15665 2097 15669 2104 15660 2102 15656
2090 15648 2095 15633 2094 15625 2082 15611
2080 15601 2073 15599
$$
HOUSTON2 follow-up statements
770
WGHW70 PHFO 170725
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
925 PM HST FRI OCT 16 2015
HIC009-170900-
/O.CON.PHFO.FF.W.0056.000000T0000Z-151017T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
925 PM HST FRI OCT 16 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM HST FOR
THE ISLAND OF MAUI IN MAUI COUNTY...
AT 921 PM HST...LANDSLIDES WERE REPORTED ALONG PARTS OF THE HANA HIGHWAY
ALONG THE WINDWARD MAUI COAST. HOWEVER...NO ROAD CLOSURES WERE REPORTED.
STREAM GAGES SHOW WATER LEVELS ARE STARTING TO DROP...BUT MANY STREAMS
REMAIN ELEVATED DUE TO EARLIER HEAVY RAINFALL.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
PUKALANI...HALIIMAILE...PAUWELA...WAIKAPU...WAILUKU AND HAIKU-PAUWELA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1100 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2065 15607 2076 15624 2086 15646 2081 15661
2084 15665 2097 15669 2104 15660 2102 15656
2090 15648 2095 15633 2094 15625 2082 15611
2080 15601 2073 15599
$$
HOUSTON818
WGHW70 PHFO 170810
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1010 PM HST FRI OCT 16 2015
HIC009-170819-
/O.CAN.PHFO.FF.W.0056.000000T0000Z-151017T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1010 PM HST FRI OCT 16 2015
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...
WEATHER RADAR SHOWED HEAVY RAIN HAS ENDED. THEREFORE...THE FLASH FLOOD
WARNING IS CANCELLED.
LAT...LON 2065 15607 2076 15624 2086 15646 2081 15661
2084 15665 2097 15669 2104 15660 2102 15656
2090 15648 2095 15633 2094 15625 2082 15611
2080 15601 2073 15599
$$
HOUSTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 5:11 PM HST, 2 hours 49 minutes earlier.
Area forecast discussion, Oct 16, 5:11 PM HST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 511 PM HST FRI OCT 16 2015 .UPDATE... ADDED SCATTERED THUNDERSTORMS TO THE BIG ISLAND THROUGH THE EVENING GIVEN CURRENT RADAR TRENDS AND LIGHTNING OBSERVATIONS. && .SYNOPSIS... MODERATE TRADE WINDS WILL PERSIST INTO NEXT WEEK AS HIGH PRESSURE REMAINS NORTH OF THE ISLANDS. TROPICAL MOISTURE FROM FORMER TROPICAL CYCLONE NORA AND AN OLD FRONT WILL SPREAD ACROSS THE ISLAND CHAIN THROUGH THE WEEKEND...RESULTING IN A WET TRADE WIND PATTERN. THIS MOISTURE WILL PASS WEST OF THE ISLANDS BY MONDAY WITH DRIER CONDITIONS EXPECTED DURING THE FIRST PART OF NEXT WEEK. && .PREV DISCUSSION.../ISSUED 410 PM HST FRI OCT 16 2015/ SATELLITE AND RADAR ACROSS HAWAII SHOW PLENTY OF CLOUDS AND SHOWERS PASSING OVER THE WINDWARD AND MAUKA PORTIONS OF OAHU TO THE BIG ISLAND. THIS MOISTURE IS ASSOCIATED WITH FORMER TROPICAL CYCLONE NORA AND A DISSIPATED FRONT THAT IS BEING DIRECTED OVER THE STATE BY THE MODERATE TRADE WINDS. ALOFT...A WEAK LOW IS POSITIONED WEST OF KAUAI THIS AFTERNOON AND IS HELPING TO ENHANCE SOME OF THE SHOWERS. SOME SHOWERS HAVE BEEN LOCALLY HEAVY AND THE BIG ISLAND HAS BEEN SEEING A FEW THUNDERSTORMS THIS AFTERNOON. AFTERNOON SOUNDINGS...NOT SURPRISINGLY...SHOW AN UNSTABLE ATMOSPHERIC PROFILE AT HILO WHILE A WEAK 5000 FOOT INVERSION IS PRESENT AT LIHUE. EXPECT THESE SHOWERS TO CONTINUE MAINLY FOR THE WINDWARD PORTIONS OF OAHU...MOLOKAI...MAUI AND THE BIG ISLAND. SOME OF THESE SHOWERS WILL BE LOCALLY HEAVY DUE TO THE INSTABILITY CAUSED BY THE UPPER TROUGH. INTERMITTENT PASSING SHOWERS WILL LIKELY IMPACT THE LEEWARD SIDES OF THE SMALLER ISLANDS...BUT SHOULD SHOWERS SHOULD BE MAINLY WINDWARD FOCUSED. A SLIGHT CHANCE THIS MOISTURE WILL LINGER ACROSS THE STATE WITH MODERATE TRADE WINDS THIS WEEKEND...THUS EXPECT TO SEE A CONTINUATION OF THE HIGHER THAN NORMAL CHANCES FOR RAIN...WITH A GRADUAL SHIFT OF THE RAIN TO THE WESTERN END OF THE STATE NOW THROUGH SUNDAY. HEAVY RAIN IS EXPECTED AT TIMES THROUGH SATURDAY...MAINLY FOR THE WINDWARD AND MAUKA AREAS. A SLIGHT CHANCE OF THUNDERSTORMS IS ALSO IN THE FORECAST FOR THE BIG ISLAND SATURDAY AFTERNOON. THE MOISTURE SHOULD MOVE WEST OF THE STATE BY MONDAY AND WE WILL RETURN TO A DRIER AND MORE STABLE WEATHER PATTERN THROUGH MUCH OF NEXT WEEK. A NEW HIGH WILL EMERGE AND PASS NORTH OF THE ISLANDS NEXT WEEK WEDNESDAY...RESULTING IN STRENGTHENING TRADE WINDS. THE SOUTH BIG ISLAND UNIT WITH THE CALL SIGN PHWA/HWC...IS DOWN DUE TO A HARDWARE ISSUE WHERE THE RADAR WILL NOT BE FIXED UNTIL SOMETIME NEXT WEEK. && .AVIATION... MOISTURE EMBEDDED IN THE TRADES COMBINED WITH AN UPPER LOW W OF THE AREA IS PRODUCING SCATTERED SHOWERS OVER WINDWARD AND MAUKA AREAS WITH A FEW SHOWERS ALSO SEEN OVER THE LEEWARD SLOPES OF THE BIG ISLAND. A FEW THUNDERSTORMS CAN BE EXPECTED OVER THE BIG ISLAND SLOPES THROUGH THIS EVENING. MVFR CONDITIONS WILL PREVAIL OVER MOST WINDWARD AND MAUKA AREAS OVERNIGHT DUE TO LOW CLOUDS AND SHRA. && .MARINE... A LONG PERIOD SOUTH SWELL WILL MAINTAIN TONIGHT ACROSS THE STATE RESULTING IN SURF HEIGHTS REACHING ADVISORY LEVELS. A HIGH SURF ADVISORY IS NOW IN EFFECT FOR SOUTH FACING SHORES OF ALL ISLANDS THROUGH SATURDAY NIGHT...WITH THE SWELL EXPECTED TO DECLINE AFTERWARD. ANOTHER LONG PERIOD SOUTH SWELL WILL ARRIVE IN THE ISLANDS EARLY THURSDAY MORNING NEXT WEEK. A MODERATE SHORT-PERIOD SWELL FROM THE NORTH WILL GRADUALLY LOWER THROUGH THE WEEKEND. A SLIGHTLY SMALLER NORTHWEST SWELL WILL ARRIVE DURING THE MIDDLE OF NEXT WEEK...PEAKING WEDNESDAY AND THEN LOWERING TOWARDS THE END OF THE WEEK. A SMALL CRAFT ADVISORY CONTINUES FOR THE ALENUIHAHA...PAILOLO CHANNELS AND MAALAEA BAY THROUGH TONIGHT DUE TO TRADE WINDS ACCELERATING THROUGH THE TERRAIN SURROUNDING THESE AREAS. THE SCA IS EXPECTED TO BE DROPPED IN THE MORNING. THE BACKGROUND FLOW SHOULD BE NEARLY THE SAME OVER THE NEXT SEVERAL DAYS AND SOME ZONES MAY REMAIN BORDERLINE SCA CONDITIONS...THUS POSSIBLE WE MAY ISSUE AN SCA FOR WINDS DURING THE NEXT WEEK IF OBSERVATIONS AND ASCAT SHOW EVIDENCE OF TEMPORARY STRONGER WINDS. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST SUNDAY FOR SOUTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI LANAI KAHOOLAWE MAUI AND BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR MAALAEA BAY- PAILOLO CHANNEL-ALENUIHAHA CHANNEL. && UPDATE/DISCUSSION/MARINE...FOSTER AVIATION...BURKE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 2:37 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Oct 16, 4:15 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Oct 16, 6:23 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 16, 7:48 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Oct 16, 11:01 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 16, 11:28 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 17, 8:01 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 17, 1:37 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.